Diagnosing And Treating Chemotherapy-Induced Nail Changes

Author(s): 
Kristine Hoffman, DPM

Patients on chemotherapy can often experience changes in the toenails and although some of these changes may be tolerable, others are more serious and require treatment. Accordingly, this author reveals how one can recognize common nail changes such as Beau’s lines and subungual abscesses, and provides a pertinent guide to prevention and treatment.

Nail apparatus changes are an increasingly common adverse effect of multiple antineoplastic chemotherapeutic drugs. The type and severity of nail changes vary depending on the drug, dose, duration and frequency of treatment, the affected nail structure, and the environmental factors.

   Nail changes can affect all or some of both the fingernails and toenails. Taxanes, anthracyclines, epidermal growth factor receptor inhibitors and small molecule multikinase inhibitors are the chemotherapeutic drugs most commonly associated with nail changes.1-3 Nail changes are frequent. They reportedly occur in up to 44 percent of patients undergoing treatment with taxane drugs and 10 to 15 percent of patients undergoing treatment with epidermal growth factor receptor inhibitors.1,4,5

   Authors have reported numerous chemotherapy-induced nail pathologies. These include nail color changes, Beau’s lines, Mees’ lines, growth reduction, onycholysis, onychodystrophy, Muehrcke’s lines, onychodermal bands, paronychia, subungual abscess and subungual hematoma.6 While some chemotherapy-induced nail changes are benign, others have significant morbidity. The National Cancer Institute’s Common Terminology Criteria for Adverse Events classifies two grades of nail changes.7 Grade 1 changes are mild and include pitting, ridging and or discoloration. Grade 2 changes are more severe and include nail bed pain and partial or complete nail loss.

What You Should Know About Nail And Nail Apparatus Pathologies Associated With Chemotherapy

The nail matrix epithelium is formed by highly proliferating cells that differentiate and keratinize to produce the nail plate. Numerous changes to both the nail plate and surrounding soft tissue structures can be adverse effects of chemotherapeutic drugs. Chemotherapy-induced nail pathology can involve nail color changes, changes in the surface of the nail plate, disruption of the bond between the nail plate and the underlying nail bed, and damage to soft tissue structures surrounding the nail.

   The nail matrix epithelium contains numerous melanocytes that are normally quiescent but can become activated by toxins, resulting in nail plate color changes. Researchers have reported multiple nail color changes following chemotherapy including dyschromia (alteration of nail color including yellow, brown, black, gray, white, red discoloration), melanonychia (dark nail pigmentation), hyperchromia (hyperpigmentation of the nail plate) and hypochromia (hypopigmentation of the nail plate).8 Chemotherapy-induced nail color changes can affect the entire nail plate or can occur as isolated or multiple bands.

   Mees’ lines, also known as leukonychia striata, are commonly visible following chemotherapeutic treatment. Mees’ lines present as white bands traversing the width of the nail.9 Mees’ lines exist in the nail plate and eventually grow out to the end of the nail.

   Muehrcke’s nails are also frequently visible following chemotherapy and present similarly with transverse white lines in the nail (leukonychia). In contrast to Mees’s lines, the color alteration in Muehrcke’s nails exists in the vascular nail bed and does not change position with nail growth.

Add new comment